Slimming Down

Have you heard all this talk about gut health? Good microbes vs. yeast and all that shit?  Probiotics?  Well after my bout with H. Pylori and three antibiotics, it’s safe to say that the yeast was winning in my gut.  Yeast=sugar and carb cravings=out of control eating=more yeast=more out of control eating=ass bigger than a car!  Dammit!  I was fighting a losing battle with my weight, and I really wanted to take off the 33 pounds I gained on the Clozaril.  Lucky for me, my doctor prescribed an antifungal medication in pill form, which helped stop the yeast overgrowth.  Along with that, I have been taking a big-time probiotic to support a healthy gut (30 billion CFU’s), and I’ve been avoiding eating and drinking anything sugary, along with sugar substitutes, which are also said to feed yeast overgrowth.  Artificial sweeteners are also strongly correlated with obesity.  (Saying things like “strongly correlated” isn’t my usual fare I know.  No, I haven’t been hacked.  Here’s a “fuck” to prove it’s still me). The upside to all of this is that, the less sugar I eat, the less I crave it.  A few months ago, it wasn’t unusual for me to eat a whole pint of chocolate ice cream with chunks of fudge in it, and caramel sauce on top (I’m so sorry, pancreas).  Today, I am 24 pounds lighter and so encouraged!  Yes!  I can be bipolar, medicated, and still make weight corrections!  In addition to avoiding sugar, I try to eat a very healthy diet heavy in fruits and vegetables, and I work out every day, which I’ve said before is another form of medication for me.  Daily exercise is a must for this seasonally affected bipolar.  I try to be very matter-of-fact about it, not considering “not” doing it.  It’s just a part of my day and a part of my regimen to stay healthy and non-suicidal.  In my mind, I’m not “on a diet”, but have come up with a new way to eat and a new way to live.  To me, it’s a small price to pay to get out of body prison, which is truly how it feels to be covered in so much extra weight.  I don’t want to live like that any more!  Being properly medicated and exercising every day gives me the power to make changes, and goddamn am I grateful for the changes!!!

The other thing that motivates me to keep going is, I don’t want to end up back in the mental hospital. My last hospitalization was involuntary and having my choices taken away was devastating.  I never want to go back to the hospital, I never want to be forcibly medicated (especially on the “big-guns” medications that cause weight gain), and I never want to feel infantilized like I do in the hospital.  Never again!  For a serious bipolar with super-serious SAD, this may be a lofty ambition, but I am going to try my damdest.

I’m sure I could Google up some statistics on Bipolars with weight issues, but I’d much rather hear from you – who has struggled with their weight? Have you ever stopped a medication due to weight gain?  What kind of solutions have worked for you?  Sound off below – please!

21 thoughts on “Slimming Down

  1. I gained 30 lbs on Abilify but lost it by working out 4x/week (HIIT & weightlifting) plus soccer practice. I switched to more plant-based diet. All that worked wonders. Able to maintain weight loss after 6 months

  2. I started steadily gaining weight while on Lithium despite watching what I ate and exercising daily. When I told my dr about it they kept coming up with reasons that had nothing to do with my medications such as “Do you drink beer? Oh then that’s it.” Turns out the Lithium had effected my thyroid, the dr still insisted that it was the thyroid and not the lithium and urged me to get it burned out with radiation and be on synthetic hormones for the rest of my life. I opted to be taken off the Lithium instead. It’s been over a year since that happened, my thyroid functions went back to normal and the weight is now slowly coming off even though I’ve been eating like crap and haven’t been exercising as much.

    • Now that is amazing. And what a shit doctor!! That’s like when I was on the Clozaril and my weight kept going up, up, up and my primary care doctor said I needed to be worried about diabetes. My pdoc’s response? “If you get diabetes, we treat the diabetes.” FUCK NO!!! Jesus!! Some of these doctors are pretty fucking insensitive to what their patients are going through. Why don’t we put THEM on these meds and see how they feel about ballooning up? Ok. That pissed me off just a wee bit. I’m glad you’re doing better 🙂

      • The same dr told me that they didn’t mind if people became addicted to anti anxiety meds, so long as they managed their addiction when I voiced my concerns over becoming too reliant on my Ativan scrip. I have another Pdoc now, that one retired.

  3. I was about 14-20lbs heavier whilst I was on Quetiapine, though I was also on Lithium and Lamotrigine for part of that time too, so can’t be 100% sure which one did what! Actually, I always wondered if I mainly gained weight because I was sleeping better / less agitated all the time – or whether it was an actual effect of the meds, if you see what I mean? Anyway, I came off all of them five years ago and spent a lot of time looking at my diet / lifestyle and not only did the weight come off but I seemed to be handling my moods ok too, so it was all great! Unfortunately I got really poorly again just recently, so am now looking at needing to try new meds. Really interesting to read other people’s experiences here. Thanks for posting 🙂

  4. I’ve just started taking Mirtazapine, which are apparently also an appetite stimulant for animals lol, and I cannot stop eating. I sound like the book the hungry caterpillar when I’m listing what I’ve eaten for the day. It’s totally doing my head in as it’s taken me 3 years to lose my baby weight and get to a happy with myself weight, but I can see in the shower this morning that my belly is getting bigger already after just a week. Only good thing is my job is a dog walker, and I don’t drive so I’m hoping that it’ll settle down and I will walk it off ! I do know when I was at my lowest a few years ago I took up running ( very slow) and it not only helped with my mood but helped with the weight too. I’m not very good wit diets unfortunately but I know the harcombe diet is one based around things like yeast causing cravings so maybe something to look into ?

    • I never heard of the harcombe diet, I will look into it! I gained so! Much! Weight!!!!! On Mirtazipine, I can’t even say. It was the heaviest I ever was, about 250 pounds. I am 204 pounds now. That is a crazy drug and I would NEVER take it again. I hope the benefits outweigh the risks for you, it definitely wasn’t worth it for me. It was given to me for sleep, and there are so many other things that help with sleep that don’t make you gain like that! After Mirtazipine I was given Trazadone, which I actually think took away my appetite and I slimmed down thank God. I hated being so heavy. GOOD LUCK with your medication journey 🙂 🙂 🙂

      • Thank you! I’m back to see the doctor next week so will see how it goes, it’s helping with the sleep a little but not my anxiety or OCD but I suppose it’s early days, my mood feels a little happier but I think that’s just because I’m so spaced out I don’t give a shit. Citalopram made me gain weight as well! It’s a nightmare really, these drugs that are meant to help make you feel happier then make you feel fat which makes you feel like crap! I shall ask him about Trazadone though. I’m so drowsy in the morning at the moment I don’t know if I’m coming or going or if I’ve really actually slept, it’s kinda surreal.

      • Off to the doctors this morning, was wide awake all night and have full on rage today, not willing to take these tablets anymore- seems pointless 😦

  5. Definitely put on weight, averaging an extra 15 – 20kgs. My current weight loss program is venlafaxine withdrawal which does wonders for the waistline – I’ve lost 5kgs. This has motivated me to exercise. I didn’t want to set myself up for failure so my goal is to exercise one day a week – Sunday. I walk around the block. Only once. Maybe I should try twice ……

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s